Alert archive / California / Beach Hazards Statements in 2018

Beach Hazards Statement 12, NWS Los Angeles, CA

October 4, 2018Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Oct 4, 2018, 1:13 PM PDT for Los Angeles County, California. It took effect at Oct 5, 2018, 11:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2018, 1:13 PM PDT (20:13 UTC)
In effect from
Oct 5, 2018, 11:00 AM PDT
Expired
Oct 5, 2018, 6:10 PM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WHUS46 KLOX 042013
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
113 PM PDT Thu Oct 4 2018

CAZ041-087-050415-
/O.NEW.KLOX.BH.S.0012.181005T1800Z-181007T0000Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
113 PM PDT Thu Oct 4 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevated surf and high risk of rip
currents, which is in effect from Friday morning through Saturday
afternoon.


* HAZARDS...Surf of 3 to 6 feet will affect exposed south facing
  beaches from Friday morning through Saturday afternoon, then
  surf will subside Saturday night.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Sneaker waves
  can suddenly wash people off of beaches and rock jetties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ040-050415-
/O.NEW.KLOX.BH.S.0012.181005T1800Z-181007T0000Z/
Ventura County Coast-
113 PM PDT Thu Oct 4 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevated surf and high risk of rip
currents, which is in effect from Friday morning through Saturday
afternoon.


* HAZARDS...Surf of 3 to 6 feet will affect exposed south facing
  beaches from Friday morning through Saturday afternoon, then
  surf will subside Saturday night. 

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Sneaker waves
  can suddenly wash people off of beaches and rock jetties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Sweet
4 follow-up statements
773 
WHUS46 KLOX 042331
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
431 PM PDT Thu Oct 4 2018

CAZ041-087-051100-
/O.EXT.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
431 PM PDT Thu Oct 4 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM FRIDAY MORNING
THROUGH SUNDAY AFTERNOON...

* HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will
  affect exposed south facing beaches from Friday morning through
  Sunday afternoon, peaking Friday night into Saturday. Strong and
  dangerous rip currents will be likely with this event. There is
  the potential for an extended period of elevated to high surf
  conditions and strong rip currents into next week as computer
  models show that Hurricane Sergio may return into our surf
  window. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Sneaker 
  waves can suddenly wash people off of beaches and rock 
  jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ040-051100-
/O.EXT.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/
Ventura County Coast-
431 PM PDT Thu Oct 4 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM FRIDAY MORNING
THROUGH SUNDAY AFTERNOON...

* HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will
  affect exposed south facing beaches from Friday morning through
  Sunday afternoon, peaking Friday night into Saturday. Strong and
  dangerous rip currents will be likely with this event. There is
  the potential for an extended period of elevated to high surf
  conditions and strong rip currents into next week as computer
  models show that Hurricane Sergio may return into our surf
  window. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Sneaker 
  waves can suddenly wash people off of beaches and rock 
  jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Gomberg/Sweet
225 
WHUS46 KLOX 051214
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
514 AM PDT Fri Oct 5 2018

CAZ041-087-052015-
/O.CON.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
514 AM PDT Fri Oct 5 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH SUNDAY AFTERNOON...

* HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will
  affect exposed south facing beaches later this morning through 
  Sunday afternoon, peaking tonight into Saturday. Strong and 
  dangerous rip currents will be likely with this event. There is 
  the potential for an extended period of elevated to high surf 
  conditions and strong rip currents into next week as computer 
  models show that Hurricane Sergio may return into our surf 
  window. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Sneaker 
  waves can suddenly wash people off of beaches and rock 
  jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ040-052015-
/O.CON.KLOX.BH.S.0012.181005T1800Z-181008T0000Z/
Ventura County Coast-
514 AM PDT Fri Oct 5 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS
MORNING THROUGH SUNDAY AFTERNOON...

* HAZARDS...Surf of 4 to 6 feet with local sets to 7 feet will
  affect exposed south facing beaches later this morning through 
  Sunday afternoon, peaking tonight into Saturday. Strong and 
  dangerous rip currents will be likely with this event. There is 
  the potential for an extended period of elevated to high surf 
  conditions and strong rip currents into next week as computer 
  models show that Hurricane Sergio may return into our surf 
  window. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Sneaker 
  waves can suddenly wash people off of beaches and rock 
  jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CK
954 
WHUS46 KLOX 052005
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
105 PM PDT Fri Oct 5 2018

CAZ041-087-061200-
/O.CON.KLOX.BH.S.0012.000000T0000Z-181008T0000Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
105 PM PDT Fri Oct 5 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* HAZARDS...Surf of 3 to 6 feet with local sets to 7 feet will
  affect exposed south facing beaches through Sunday afternoon, 
  peaking tonight into Saturday. Strong and dangerous rip currents
  will be likely with this event. There is the potential for an 
  extended period of elevated to high surf conditions and strong 
  rip currents into next week as computer models show that 
  Hurricane Sergio may return into our surf window. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Sneaker 
  waves can suddenly wash people off of beaches and rock 
  jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ040-061200-
/O.CON.KLOX.BH.S.0012.000000T0000Z-181008T0000Z/
Ventura County Coast-
105 PM PDT Fri Oct 5 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* HAZARDS...Surf of 3 to 6 feet with local sets to 7 feet will
  affect exposed south facing beaches through Sunday afternoon, 
  peaking tonight into Saturday. Strong and dangerous rip currents
  will be likely with this event. There is the potential for an 
  extended period of elevated to high surf conditions and strong 
  rip currents into next week as computer models show that 
  Hurricane Sergio may return into our surf window. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Sneaker 
  waves can suddenly wash people off of beaches and rock 
  jetties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

RAT
447 
WHUS46 KLOX 060110
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
610 PM PDT Fri Oct 5 2018

CAZ040-041-087-061100-
/O.CAN.KLOX.BH.S.0012.000000T0000Z-181008T0000Z/
/O.NEW.KLOX.SU.Y.0017.181006T0110Z-181008T0000Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
610 PM PDT Fri Oct 5 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM PDT SUNDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Advisory, which is in effect until 5 PM PDT Sunday,
replacing the previous beach hazards statement.

|
* SURF...Surf of 4 to 7 feet with local sets to 9 feet will affect
  exposed south facing beaches through Sunday afternoon, peaking
  tonight into Saturday morning. Strong and dangerous rip 
  currents will be likely with this event. There is the potential 
  for an extended period of elevated to high surf conditions and 
  strong rip currents into next week as computer models show that 
  Hurricane Sergio may return into our surf window. 

* TIDE...Minor coastal flooding and beach erosion is possible 
  near times of high tide. Los Angeles Harbor will see a high tide
  near 6 feet at 712 pm this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Sneaker waves
  can suddenly wash people off of beaches and rock jetties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Gomberg/Hall

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 12:01 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 4, 12:01 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1201 PM PDT Thu Oct 4 2018

.SYNOPSIS...04/803 AM.

Lingering showers today. Afternoon temperatures will warm tomorrow
and Saturday then cool again through next week as a weak weather
system moves across the region. Patchy overnight and morning low
clouds and fog will return this weekend and persist into next week.

&&

.SHORT TERM (TDY-SAT)...04/953 AM.

Lots of low level moisture still lingering around from yesterday's
system with some isolated showers. Even had a brief very heavy
shower over downtown Santa Barbara around 9 am that dropped just
over half an inch of rain. The heavy rain did not reach the Thomas
burn and rates were below thresholds anyway but will continue to
monitor. The expectation for today is that drier west to northwest
flow will develop by this afternoon and reduce clouds/showers
especially at lower elevations. Mountain areas will still have a
possibility of showers through the afternoon but air mass expected
to stabilize through the day with less chance for any heavy
precip.

Remainder of the forecast looks on track. Expecting some sub-
advisory level northerly winds this evening in srn SB County and
Central Coast. Also expecting some marine layer development later
tonight, though the inversion is really weak, especially south of
Pt Conception so it probably won't be a solid stratus layer. The
increasing northerly winds will push up low level moisture from
the San Joaquin Valley later tonight and cloud things up near the
Grapevine with possibly a few light showers there through early
morning Friday.

*From previous discussion***

Hgts rise to 582 DM on Friday and while there will likely still be
some strata cu development there will be more sunshine. These two
things along with weak offshore flow from the north will bring
about 3 to 6 degrees of warming to the area.

North flow will continue on Friday night and will be a little
stronger. The SBA south coast will see winds near or slightly
above advisory levels. The north winds across the outer waters
will spin up an eddy and this will bring low clouds to the VTA and
LA coasts as well as the San Gabriel Vly. The north winds will
keep the SBA south coast clear.

The eddy will deepen the marine layer enough to keep partly cloudy
skies over the LA and VTA coasts. Hgts drop a little also so max
temps will be a little cooler than on Friday.

.LONG TERM (SUN-WED)...04/321 AM.

Models continue to forecast a large and cold trof over the western
US while a big ridge develops along the east coast. The lift from
the trof and the eddy will deepen the marine layer to over 5000
ft. On Sunday and Monday the lift from the eddy and the orographic
lift will create a slight chc of showers across the foothills and
the coastal slopes. By Tuesday the marine layer will be so deep
that there will not be any more lift left and shower threat will
end. The deep marine layer will again make for slowly clearing
skies and an afternoon strata cu deck.

The low clouds will slowly return to the Central Coast but
continued north flow should keep the SBA south coast clear.

Max temps will not change much through the xtnd period and will be
a couple degrees below normal.

&&

.AVIATION...04/1900Z.

At 1801z, there was no marine inversion at KLAX, but there was a
very moist layer up to about 9000 feet.

There were widespread clouds at many different layers across the
region west of the mountains this morning. This has resulted in a
chaotic cloud pattern and very low confidence in the forecast.
In general, a deep moist layer usually results in a reverse
clearing pattern with coastal sections scattering out this
afternoon and valley locations remaining bkn-ovc. Expect a more
solid low cloud field tonight, with clouds arriving this evening
in most areas. Expect mostly MVFR conds, except local VLIFR to
LIFR conds are expected on the Central Coast and in the Santa Ynez
Valley.

KLAX...Low confidence in the 18Z TAF. VFR conditions are expected
this afternoon. There is a 30 percent chance that marine clouds
will arrive plus or minus two or more hours from the forecasted
time.
KBUR...Low confidence in the 18Z TAF. There is a 30 percent
chance that marine clouds will arrive plus or minus two or more
hours from the forecasted time.

&&

.MARINE...04/907 AM.

For the Outer Waters, moderate to high confidence in current
forecast. There is a 30% chance of SCA level NW winds across the
northern two thirds of the outer waters late this afternoon and
evening. SCA level northwest winds are likely across the outer
waters Friday afternoon through Sunday, with a 30% chance of Gale
force winds Saturday night. There is a 30% chance of SCA level
winds continuing into Mon.

For the Inner Waters north of Point Sal, moderate to high confidence
in current forecast. SCA conds are not expected thru Friday morning.
There is a 30% chance of SCA conds late Fri afternoon and evening,
then SCA conds are likely Sat afternoon into Sat night. There is
a 30% chance of SCA level winds Sun.

For the Inner Waters south of Point Conception, moderate confidence
in current forecast. There is a 30% chance of SCA level winds
across the western SBA Channel Fri evening. SCA conds are likely
across the SBA Channel Saturday afternoon and evening. Otherwise,
otherwise conditions should remain below SCA levels.

A slight chance of showers will linger over the waters through
the morning.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty northerly winds possible across SLO/SB Counties and the
Grapevine Saturday.

&&

PUBLIC...MW/Rorke
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 11:55 PM PDTAreal Flood AdvisoryLOXLos Angeles80 min

Nearby

Beach Hazards Statements in California, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.